Alert archive / New York / Flash Flood Warnings in 2004

Flash Flood Warning 1, NWS Burlington, VT

May 14, 2004Clinton County, New York

NWS Burlington, VT issued this flash flood warning at May 14, 2004, 2:44 PM EDT for Clinton County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2004, 2:44 PM EDT (18:44 UTC)
Expired
May 14, 2004, 4:45 PM EDT
In force
2 hr
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County Clinton County, NY

The radar

The Burlington radar (KCXX), 51 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.7 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBTV 141845
FFWBTV
NYC019-142045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
244 PM EDT FRI MAY 14 2004

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN CLINTON COUNTY IN NORTHERN NEW YORK

* UNTIL 445 PM EDT

* AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR JERICHO...OR ABOUT 12
  MILES NORTHWEST OF PLATTSBURGH. 

RADAR ESTIMATES OF UP TO 2.5 INCHES OF RAIN IN THE PAST HOUR OVER 
STILLWATER BROOK...AND THE HEADWATERS OF THE GREAT CHAZY RIVER NEAR 
ALDER BEND ROAD AND RAND HILL ROAD NEAR JERICHO.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 4480 7382 4469 7365 4489 7340 4499 7346

$$

HANSON
2 follow-up statements
000 
WGUS71 KBTV 142008
FFSBTV
NYC019-142045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
409 PM EDT FRI MAY 14 2004


...A FLASH FLOOD WARNING CONTINUES UNTIL 445 PM EDT FOR...

  CLINTON COUNTY IN NORTHERN NEW YORK

AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL 17 MILES EAST
OF MALONE...OR ABOUT 2 MILES NORTHEAST OF HARRIGAN.  

RADAR INDICATED UP TO 2 INCHES OF RAIN IN THE PAST HOUR IN NORTHWEST 
CLINTON COUNTY...ALONG AND NORTH OF ROUTE 11 BETWEEN HARRIGAN AND 
CANNON CORNERS.  UP TO AN INCH OF ADDITIONAL RAINFALL IS POSSIBLE 
OVER THE NEXT HOUR.  SMALL CREEKS AND STREAMS WILL RAPIDLY 
FLOOD...POSSIBLY WASHING OUT ROADS AND FLOODING NEARBY LOW AREAS.

$$

LAT...LON 4497 7401 4478 7400 4489 7369 4498 7369
000 
WGUS71 KBTV 142048
FFSBTV
NYC019-142100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
447 PM EDT FRI MAY 14 2004


...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR CLINTON COUNTY 
NEW YORK HAS EXPIRED...

AT 445 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THE HEAVIEST 
RAINS HAVE BEGUN TO SUBSIDE.  THE FLASH FLOOD THREAT HAS 
DIMINISHED...AND THE FLASH FLOOD WARNING HAS EXPIRED.

ALTHOUGH THE IMMEDIATE FLOOD THREAT HAS LESSENED...THERE IS THE 
POTENTIAL FOR ADDITIONAL RAINFALL LATER THIS EVENING.  STAY TUNED 
FOR ADDITIONAL UPDATES THROUGH THE EVENING.


$$

LAT...LON 4497 7401 4478 7400 4489 7369 4498 7369

HANSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at May 14, 9:58 AM EDT, 4 hours 46 minutes earlier.

Area forecast discussion, May 14, 9:58 AM EDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
958 AM EDT FRI MAY 14 2004

WL ISSUE UPDATE JUST TO TWEAK WORDING IN NORTHERN NY TO READ CHANCE
OF SHOWERS AND THUNDERSTORMS...OTHERWISE PARTLY SUNNY THAT AREA.
FCST IN VT LOOKS TO BE ON TARGET.

SGF BNDRY PSN SIMILAR TO YESTERDAY...EXTDG FM NJ N THRU HDSN VLY
TO NR ALB THEN NW TO ST LAW VLY. THIS BNDRY WL BE MONITORED FOR
LATE MRNG AND AFTN CNVTV CLD DVLPMT.

H/5 RDG WITH AXIS THRU ERN NY/NEW ENG MOVS E TO NEW ENG CST TNGT
AND OFSHR SAT. ONE VORT CURRENTLY CURRENTLY OVR CNTRL/NRN NY AND
WRN NEW ENG EVIDENT IN SATL IMAGERY...MOVG E AND MODELS TRACK THIS
SYS E OF OUR AREA TDY AS IT MOVS THRU UPR RDG. MRNG SOUNDING INDCS
LESS PRECIPITATBLE WATER TDY AT ALB WITH LO LVL INVERSION. BUF
SOUNDING HAS GREATER PRECIPITABLE WATER.

FEATURE IMPACTING TODAYS WX WILL BE VORT CURRENTLY OVR LK ERIE
TRACKS NE THRU ST LAW VLY INTO CANADA TNGT. MODELS KEEP WIDESPREAD
AREA OF MSTR ACRS AREA THRU SAT...BUT MOIST CONCENTRATED OVR NY FOR
THIS AFTN. TODAY CAPES INCRS TO ARND 1000 IN VT AND 1000-1500 IN NRN
NY. AS VORT TRACKS NE THRU WRN NY WUD EXPECT CNVTN TO DVLP ARND
MIDDAY IN NY...AND IN THE CHAMPLAIN VLY OF NY/VT DURG THE AFTN.

AGREE WITH PREVIUS FCSTR CONCERNING BUMPING UP MAX TEMPS TDY AND WL
MAKE NO CHANGES THERE.

SFH

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
Hazardous weather outlook, May 14, 5:20 AM EDT, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
520 AM EDT FRI MAY 14 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-150822-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
520 AM EDT FRI MAY 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS
CENTRAL AND NORTHERN VERMONT.

.DAY ONE...TODAY:

A DISTURBANCE IN THE JET STREAM WINDS ALOFT WILL INTERACT WITH
PLENTY OF LOW LEVEL MOISTURE AND WARM SURFACE TEMPERATURES TO
PRODUCE SHOWERS AND THUNDERSTORMS. A BROKEN LINE OF STRONG
THUNDERSTORMS WILL DEVELOP ACROSS THE SAINT LAWRENCE VALLEY BY 3 PM
THIS AFTERNOON. LOOK FOR THESE THUNDERSTORMS TO TRACK EAST AT 15
TO 20 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...LOCAL WIND
GUSTS TO 50 MPH...AND VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:
A STRONG COLD FRONT IN COMBINATION WITH A DISTURBANCE IN THE FLOW
ALOFT WILL ENHANCE SHOWERS AND THUNDERSTORMS ACROSS THE REGION ON
SATURDAY. AS THIS FRONT INTERACTS WITH PLENTY OF LOW LEVEL MOISTURE
AND INSTABILITY A FEW STRONG STORMS WILL BE POSSIBLE SATURDAY
AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS THE SAINT
LAWRENCE VALLEY AND NORTHERN ADIRONDACK MOUNTAINS.

TABER

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 5:24 PM EDTSevere Thunderstorm WarningBTVClinton36 min

Nearby

Flash Flood Warnings in New York, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.